Hail, Holt
- When
- May 10, 1:40 PM CST
- Where
- Holt County, 0.87 mi SW of Maitland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.190, -95.090
During the day on Saturday, May 10 several supercell thunderstorms formed across western and northern Missouri. The first cells formed around 3 pm in far northern Missouri, and produced very large hail up to the size of softballs!
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the day on Saturday, May 10 several supercell thunderstorms formed across western and northern Missouri. The first cells formed around 3 pm in far northern Missouri, and produced very large hail up to the size of softballs! These softball sized hail stones fell near the city of Trenton, Missouri in Grundy County. Later in the evening another cluster of storms formed directly over the Kansas City metro area, and after several minutes of maturing, a dominant supercell moved east of the metro and produced a strong tornado west of Orrick, Missouri. Unfortunately the tornado moved into the town of Orrick and damaged many structures; however, no injuries were reported with this tornado. The storm then went on to produce another tornado near the city of Marshall, Missouri in Saline County. Also remarkable with this supercell was that a storm chaser near the tornado reported winds in excess of 100 mph near Marshall. By the late evening hours most of the storm activity either dissipated or moved out of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 11:55 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT Sat May 10 2014 .MESOSCALE DISCUSSION... Issued at 1255 PM CDT SAT MAY 10 2014 Scattered cumulus is starting to bubble in two areas: ahead of a developing dryline in eastern Kansas, and along a weak convergence line stretching from south central Missouri to the southeastern KC metro. These are two features to watch for convective initiation over the next several hours, especially as the convergence line pushes northward into areas with a better moisture discontinuity (mainly north and northeast of the KC metro). If the convergence line does eventually connect up with the dryline to the west, this would take place generally in far northeast Kansas, and will also be an area to watch for convective initiation this afternoon. Model MUCAPE values are starting to increase into the 2000-2500 J/kg range in the warm sector based on LAPS data, and bulk shear vectors remain 40-50 kts across the entire forecast area. Aircraft soundings indicate a diminishing cap but still somewhat weak low-level lapse rates; however, these lapse rates will improve as heating continues. At least isolated convective initiation is expected in the next 1-3 hours, and any storms that develop do have the potential to become severe. Main threats are still large hail and damaging wind; however, there will be a low potential for an isolated tornado if storms can develop and track along the convergence line/moisture discontinuity this afternoon. && .SHORT TERM...(Today through Monday Afternoon) Issued at 415 AM CDT SAT MAY 10 2014 This forecast package will feature the potential for severe weather this weekend across eastern Kansas and western Missouri. The threat for severe weather on Saturday could be isolated to scattered across portions of the forecast area as a warm front will lift north through the day. Currently conditions across the area are on the cool and dry side, but lurking just to the south of the forecast area lower to middle 60 dew points reside. Expect a surface trough to form and deepen well west of the forecast area through the day on Saturday, causing strong southerly winds to pick up through the day. This will bring the warm front northward through the day, advecting a warm and unstable air mass into southern and central Missouri. Looking at the CAPE/shear relationship today it appears that there will be ample instability in the form of 3000+ J/kg of ML CAPE, and plenty of deep layer shear in the form of westerly 0-6 km shear vectors around 40 to 50 kts to allow for supercell structures should storms form later this afternoon. Looking at forecast soundings for the middle afternoon hours, it appears that the atmosphere will be uncapped by 20-21z, and with good lower level lift along the convergence associated with the warm front and with some modest mid level lift associated with the western mid level trough, it appears that convection is likely later this afternoon, probably in the vicinity of the advancing warm front. Where exactly this warm front sets up is a bit unclear, however it's becoming more apparent that it'll set up somewhere in the forecast area. Latest NAM runs would indicate that an area roughly north of Highway 50 to Highway 36 would be the most likely corridor for afternoon/evening supercells. This would also be supported by the latest high-resolution convection allowing models. Considering supercell structures would be likely with any convection the standard hail and wind threats will be in place. Given the high amount of CAPE and good shear very large hail, up to perhaps baseball sized or larger. Gusty winds will also be possible given the strong nature of the storms. Regarding the tornado threat, it appears that good curvature to the hodographs will be present later this afternoon, especially along and near the warm front where low level winds will be backed more to the southeast, veering with height to southwest in the mid levels. While the hodographs in the area most likely to see convection indicate good atmospheric turning with height the lack of really strong low level winds should keep the potential for strong to violent tornadoes at a minimum. To summarize, given the aforementioned parameters it does appear that afternoon/evening convection is likely with supercell structures being more than possible. Expect all hazards of severe weather with these storms, including hail, perhaps up to the size of baseballs, if not larger, strong gusty winds, and a few tornadoes. It appears that these afternoon storms could form into a complex overnight sliding to the east overnight bringing a damaging wind threat to portions of central Missouri overnight. Going into Sunday the threat for severe weather will continue as the warm front continues its trek northward, keeping a steady flow of good warm/moist air into the forecast area. With the entire forecast area likely locked deep in the warm sector for Sunday it appears that a majority of the CWA will escape any diurnally driven deep convection. However portions of the western and northern CWA may indeed be susceptible to the high-impact severe weather for Sunday afternoon. The surface trough responsible for the warm air advection looks to elongate and perhaps become two different lows, one in NE Kansas or SE Nebraska, and one in the TX panhandle. The TX panhandle portion will likely not affect the forecast area, but the northern portion of the dual low will cause a localized backing of surface and low level winds across NW/NC Missouri into SE Nebraska, NE Kansas, and southern/central Iowa. This area, along the IA/MO/NE border could be most at risk for severe weather, perhaps as far south as Interstate 70, however given the lack of any forecast-able boundary along Interstate 70 it appears at this point that high-impact severe weather that far south is unlikely. Unlike Saturday low level winds will be a quite a bit stronger, which will lend to more elongated turning hodographs, especially in far northern Missouri, where the winds are locally backed, east and northeast of the surface low. Convective parameters look to be a bit higher/stronger on Sunday than Saturday, which will keep all of the same modes and hazards of severe weather on the table. SB CAPE north of Highway 36 looks to reach the 3000-3500 J/kg range, with deep layer shear vectors out of the west/southwest around 50 to 60 kts. The low level turning will cause 0-1 SRH values in N Missouri to reach the 150 to 250 m2/s2 range, more than ample for tornadoes to form. Further to the south (south of Highway 36) forecast soundings indicate that areas of central Missouri will be capped off, and without any discernible boundaries to create good low level convergence it appears that storm activity will be minimal away from the aforementioned warm front in Iowa and a cold front, that will be situated further to the west. That being said, with backed winds and 850 winds around 50 knots parameters deep in that warm sector will be enough to create supercells, should something be able to go up along the cold front in eastern Kansas and get away from the updraft-undercutting cold air. A few conditions to the forecast do exist, mainly how the overnight convection that forms as a result of the Saturday evening storms plays out. Left over cloud debris and/or any left over outflow boundaries from Saturday night activity could either mitigate or enhance convective impacts on Sunday. As the cold front progresses to the east southeast, likely entering the area sometime after dark on Sunday evening more widespread convection, likely in the form of a squall line will form. At this point the main threats through the night time hours on Sunday will be damaging winds and perhaps some hail. But given 0-1 SRH values well over 300 m2/s2 an isolated embedded tornado or mesovortex could form causing localized areas of enhanced wind damage. With the timing of the cold front in some question, mainly with respect to it slowing down a tad with successive runs, it appears that some destabilization could occur in WC to C Missouri as Monday progresses. Central Missouri could see another round of strong to severe storms on Monday, should the cold front lag enough to allow the day time heating to destabilize the atmosphere for Monday. .LONG TERM...(Monday Evening through Friday) Issued at 415 AM CDT SAT MAY 10 2014 Models are in good agreement during the early portion of the extended period depicting the upper level trough that brought the weekend severe weather threat will move into the northern Plains. An attendant cold front will move through the CWA on Monday and will be east of the CWA by Monday night. However, there will still be post-frontal showers and thunderstorms moving through the area Monday night. These showers may be slow in exiting the area and may persist into Tuesday morning as the front will slow it's eastward progression as an associated surface low moves into the central Great Lakes. Models continue to be in good agreement through Tuesday as conditions dry out for the day. Temperatures will be 10 degrees below average with highs into the lower 60s. Models solutions diverge as early as day five as the GFS shows one broad trough across most of the eastern two-thirds of the CONUS with ridging out west. The EC and GEM show weak troughing across the northern Plains with a strong secondary upper trough forming in the base of the main trough across the Central and Southern Plains. The GEM and EC show moisture return out ahead of this trough and brings another round of showers into the area late Tuesday night into Wednesday whereas the GFS remains dry. In any case, all models show the local area in northwest flow behind these troughs from Wednesday through the remainder of the extended. There are low chance POPs on Thursday for a potential shortwave moving into the area on northwest flow. One certainty is that temperatures will be below average through the work week with highs in to the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1233 PM CDT SAT MAY 10 2014 Isolated thunderstorms are expected to develop across the region this afternoon, and will spread eastward during the evening. Some of these storms could be severe. Additional, weaker thunderstorms are expected from the overnight hours through Sunday, and should focus mainly in northeast KS and far northwest MO through Sunday afternoon. In areas not impacted by thunderstorms, ceilings should stay mainly VFR and winds will be breezy out of the south. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Laflin SHORT TERM...Leighton LONG TERM...73 AVIATION...Laflin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1220 PM CDT SAT MAY 10 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111730- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1220 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM SOUTHEAST KANSAS THROUGH NORTHWEST MISSOURI IN THE EARLY TO MID- AFTERNOON HOURS. ADDITIONAL ISOLATED STORMS WILL DEVELOP ACROSS MISSOURI. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...SOME DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI AFTER MIDNIGHT AND MAY CONTINUE INTO SUNDAY MORNING WITH THE POTENTIAL TO PRODUCE LARGE HAIL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER WILL BE POSSIBLE SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT SAT MAY 10 2014
MOZ002-011-102030-
HOLT MO-NODAWAY MO-
238 PM CDT SAT MAY 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NODAWAY AND NORTHEASTERN
HOLT COUNTIES UNTIL 330 PM CDT...
AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAITLAND...OR 10 MILES EAST OF MOUND CITY...
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MARYVILLE...RAVENWOOD...BARNARD...ARKOE...CONCEPTION...CONCEPTION
JUNCTION...CLYDE AND PARNELL.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4047 9463 4047 9461 4021 9460 4013 9500
4013 9504 4012 9505 4011 9510 4022 9521
4051 9463
TIME...MOT...LOC 1938Z 243DEG 37KT 4019 9503
BLAIRThe Topeka radar (KTWX), 165 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
52 hail, 6 thunderstorm wind, 4 tornado. Local standard time, as filed.
This hail report was relayed via social media.
This hail report was relayed via social media.
This hail report was relayed via social media.
This hail report was relayed via social media.
This hail report was relayed via social media.
Softball sized hail was reported near Crowder State Park. Power lines were also reported down in West Trenton at 5:15 PM.
A tornado formed near the Jackson and Ray County line along the Missouri River. The tornado crossed into Ray County about 2 minutes after forming in wooded areas along the river.
This tornado is a continuation of the tornado that formed in Jackson County Missouri, just south of Sibley, Missouri and trekked eastward paralleling Highway 210 just north of the Missouri River. The tornado entered the city of Orrick, Missouri, causing widespread damage in the town with the worst damage rating the tornado an EF-2. The school in town was nearly destroyed, causing classes to come to an end for the remainder of the school year. The tornado continued east of town and dissipated just southwest of Henrietta, Missouri.
This hail report was relayed to the office via social media.
Golf ball sized hail broke windows near Browning.
Tornado 2 for the day formed just north of the town of Lexington, Missouri and did damage to trees along the northern bank of the Missouri River, just north of Lexington. No structures were damaged in this short and weak tornado.
The emergency manager measured a 60 mph wind gust near Callao.
The emergency manager reported roof damage and trees down near Anabel.
The third and final tornado from this survey formed just north of Marshall, Missouri. While the tornado was very wide, it did not damage any structures that would suggest it was stronger than EF-1. Generally it impacted trees and power lines in the rural areas of Saline County and a few farm structures. The tornado dissipated just east of Marshall, Missouri about 20 minutes after is formed.
A storm chaser recorded a 113 mph wind associated with the rear flank downdraft of the tornadic storm near Marshall.
Roof damage with shingles off and multiple large trees down or uprooted 5 miles east of Marshall. Likely caused by rear flank downdraft.
Several large trees and power lines down along Highway 240 between Marshall and Slater. Likely caused by rear flank downdraft.
A trained spotter north of Dearborn reported a 60 mph wind.
The hail was 2 inches deep with fog near Boonesboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522169, 522168, 522167, 522166, 522171, 522165, 522164, 522162, 522163, 522145, 522161, 522160, 522159, 522157, 522158, 522156, 522155, 522153, 522154, 522152, 522150, 522151, 522149, 522147, 522148, 522146, 522141, 522143, 522142, 522140, 522144, 522138, 522170, 510925, 506417, 522137, 522136, 522135, 522133, 522134, and more.